March  2021, 41(3): 1177-1205. doi: 10.3934/dcds.2020314

Multiple ergodic averages for tempered functions

The Ohio State University, Department of Mathematics, Columbus, Ohio, USA

Received  May 2020 Revised  July 2020 Published  August 2020

Following Frantzikinakis' approach on averages for Hardy field functions of different growth, we add to the topic by studying the corresponding averages for tempered functions, a class which also contains functions that oscillate and is in general more restrictive to deal with. Our main result is the existence and the explicit expression of the $ L^2 $-norm limit of the aforementioned averages, which turns out, as in the Hardy field case, to be the "expected" one. The main ingredients are the use of, the now classical, PET induction (introduced by Bergelson), covering a more general case, namely a "nice" class of tempered functions (developed by Chu-Frantzikinakis-Host for polynomials and Frantzikinakis for Hardy field functions) and some equidistribution results on nilmanifolds (analogous to the ones of Frantzikinakis' for the Hardy field case).

Citation: Andreas Koutsogiannis. Multiple ergodic averages for tempered functions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1177-1205. doi: 10.3934/dcds.2020314
References:
[1]

T. Austin, Pleasant extensions retaining algebraic structure, II, J. Anal. Math., 126 (2015), 1-111.  doi: 10.1007/s11854-015-0013-5.  Google Scholar

[2]

V. Bergelson, Ergodic Ramsey theory, in Logic and Combinatorics, Contemp. Math., 65, Amer. Math. Soc., Providence, RI, 1987, 63–87.  Google Scholar

[3]

V. Bergelson, Ergodic Ramsey theory – An update, in Ergodic Theory of $\mathbb{Z}^d$-Actions, London Math. Soc. Lecture Note Ser., 228, Cambridge Univ. Press, Cambridge, 1996, 1–61. doi: 10.1017/CBO9780511662812.002.  Google Scholar

[4]

V. Bergelson, Weakly mixing PET, Ergodic Theory Dynam. Systems, 7 (1987), 337-349.  doi: 10.1017/S0143385700004090.  Google Scholar

[5]

V. Bergelson and I. J. Håland-Knutson, Weakly mixing implies weak mixing of higher orders along tempered functions, Ergodic Theory Dynam. Systems, 29 (2009), 1375-1416.  doi: 10.1017/S0143385708000862.  Google Scholar

[6]

V. BergelsonB. Host and B. Kra, Multiple recurrence and nilsequences, Invent. Math., 160 (2005), 261-303.  doi: 10.1007/s00222-004-0428-6.  Google Scholar

[7]

V. BergelsonG. Kolesnik and Y. Son, Uniform distribution of subpolynomial functions along primes and applications, J. Anal. Math., 137 (2019), 135-187.  doi: 10.1007/s11854-018-0068-1.  Google Scholar

[8]

V. Bergelson and A. Leibman, Distribution of values of bounded generalized polynomials, Acta Math., 198 (2007), 155-230.  doi: 10.1007/s11511-007-0015-y.  Google Scholar

[9]

V. Bergelson and A. Leibman, Polynomial extensions of van der Waerden's and Szemerédi's theorems, J. Amer. Math. Soc., 9 (1996), 725-753.  doi: 10.1090/S0894-0347-96-00194-4.  Google Scholar

[10]

Q. Chu, N. Frantzikinakis and B. Host, Ergodic averages of commuting transformations with distinct degree polynomial iterates, Proc. Lond. Math. Soc. (3), 102 (2011), 801–842. doi: 10.1112/plms/pdq037.  Google Scholar

[11]

S. DonosoA. Koutsogiannis and W. Sun, Pointwise multiple averages for sublinear functions, Ergodic Theory Dynam. Systems, 40 (2020), 1594-1618.  doi: 10.1017/etds.2018.118.  Google Scholar

[12]

S. Donoso, A. Koutsogiannis and W. Sun, Seminorms for multiple averages along polynomials and applications to joint ergodicity, To appear in J. Anal. Math. Google Scholar

[13]

N. Frantzikinakis, Multiple correlation sequences and nilsequences, Invent. Math., 202 (2015), 875-892.  doi: 10.1007/s00222-015-0579-7.  Google Scholar

[14]

N. Frantzikinakis, Multiple recurrence and convergence for Hardy sequences of polynomial growth, J. Anal. Math., 112 (2010), 79-135.  doi: 10.1007/s11854-010-0026-z.  Google Scholar

[15]

N. Frantzikinakis, A multidimensional Szemerédi theorem for Hardy sequences of different growth, Trans. Amer. Math. Soc., 367 (2015), 5653-5692.  doi: 10.1090/S0002-9947-2014-06275-2.  Google Scholar

[16]

N. Frantzikinakis, Equidistribution of sparse sequences on nilmanifolds, J. Anal. Math., 109 (2009), 353-395.  doi: 10.1007/s11854-009-0035-y.  Google Scholar

[17]

H. Furstenberg, Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Anal. Math., 31 (1977), 204-256.  doi: 10.1007/BF02813304.  Google Scholar

[18]

H. FurstenbergY. Katznelson and D. Ornstein, The ergodic theoretical proof of Szemerédi's theorem, Bull. Amer. Math. Soc. (N. S.), 7 (1982), 527-552.  doi: 10.1090/S0273-0979-1982-15052-2.  Google Scholar

[19]

B. Host and B. Kra, Nonconventional ergodic averages and nilmanifolds, Ann. of Math. (2), 161 (2005), 397–488. doi: 10.4007/annals.2005.161.397.  Google Scholar

[20]

B. Host and B. Kra, Uniformity seminorms on $l^{\infty}$ and applications, J. Anal. Math., 108 (2009), 219-276.  doi: 10.1007/s11854-009-0024-1.  Google Scholar

[21]

D. Karageorgos and A. Koutsogiannis, Integer part independent polynomial averages and applications along primes, Studia Math., 249 (2019), 233-257.  doi: 10.4064/sm171102-18-9.  Google Scholar

[22]

A. Koutsogiannis, Integer part polynomial correlation sequences, Ergodic Theory Dynam. Systems, 38 (2018), 1525-1542.  doi: 10.1017/etds.2016.67.  Google Scholar

[23]

A. Koutsogiannis, Closest integer polynomial multiple recurrence along shifted primes, Ergodic Theory Dynam. Systems, 38 (2018), 666-685.  doi: 10.1017/etds.2016.40.  Google Scholar

[24]

L. Kuipers and H. Niederreiter, Uniform Distribution of Sequences, Pure and Applied Mathematics, Wiley-Interscience, New York-London-Sydney, 1974.  Google Scholar

[25]

A. Leibman, Multiple polynomial correlation sequences and nilsequences, Ergodic Theory Dynam. Systems, 30 (2010), 841-854.  doi: 10.1017/S0143385709000303.  Google Scholar

[26]

A. Leibman, Nilsequences, null-sequences, and multiple correlation sequences, Ergodic Theory Dynam. Systems, 35 (2015), 176-191.  doi: 10.1017/etds.2013.36.  Google Scholar

[27]

M. N. Walsh, Norm convergence of nilpotent ergodic averages, Ann. of Math. (2), 175 (2012), 1667–1688. doi: 10.4007/annals.2012.175.3.15.  Google Scholar

[28]

H. Weyl, Über die Gleichverteilung von Zahlen mod. Eins., Math. Ann., 77 (1916), 313-352.  doi: 10.1007/BF01475864.  Google Scholar

show all references

References:
[1]

T. Austin, Pleasant extensions retaining algebraic structure, II, J. Anal. Math., 126 (2015), 1-111.  doi: 10.1007/s11854-015-0013-5.  Google Scholar

[2]

V. Bergelson, Ergodic Ramsey theory, in Logic and Combinatorics, Contemp. Math., 65, Amer. Math. Soc., Providence, RI, 1987, 63–87.  Google Scholar

[3]

V. Bergelson, Ergodic Ramsey theory – An update, in Ergodic Theory of $\mathbb{Z}^d$-Actions, London Math. Soc. Lecture Note Ser., 228, Cambridge Univ. Press, Cambridge, 1996, 1–61. doi: 10.1017/CBO9780511662812.002.  Google Scholar

[4]

V. Bergelson, Weakly mixing PET, Ergodic Theory Dynam. Systems, 7 (1987), 337-349.  doi: 10.1017/S0143385700004090.  Google Scholar

[5]

V. Bergelson and I. J. Håland-Knutson, Weakly mixing implies weak mixing of higher orders along tempered functions, Ergodic Theory Dynam. Systems, 29 (2009), 1375-1416.  doi: 10.1017/S0143385708000862.  Google Scholar

[6]

V. BergelsonB. Host and B. Kra, Multiple recurrence and nilsequences, Invent. Math., 160 (2005), 261-303.  doi: 10.1007/s00222-004-0428-6.  Google Scholar

[7]

V. BergelsonG. Kolesnik and Y. Son, Uniform distribution of subpolynomial functions along primes and applications, J. Anal. Math., 137 (2019), 135-187.  doi: 10.1007/s11854-018-0068-1.  Google Scholar

[8]

V. Bergelson and A. Leibman, Distribution of values of bounded generalized polynomials, Acta Math., 198 (2007), 155-230.  doi: 10.1007/s11511-007-0015-y.  Google Scholar

[9]

V. Bergelson and A. Leibman, Polynomial extensions of van der Waerden's and Szemerédi's theorems, J. Amer. Math. Soc., 9 (1996), 725-753.  doi: 10.1090/S0894-0347-96-00194-4.  Google Scholar

[10]

Q. Chu, N. Frantzikinakis and B. Host, Ergodic averages of commuting transformations with distinct degree polynomial iterates, Proc. Lond. Math. Soc. (3), 102 (2011), 801–842. doi: 10.1112/plms/pdq037.  Google Scholar

[11]

S. DonosoA. Koutsogiannis and W. Sun, Pointwise multiple averages for sublinear functions, Ergodic Theory Dynam. Systems, 40 (2020), 1594-1618.  doi: 10.1017/etds.2018.118.  Google Scholar

[12]

S. Donoso, A. Koutsogiannis and W. Sun, Seminorms for multiple averages along polynomials and applications to joint ergodicity, To appear in J. Anal. Math. Google Scholar

[13]

N. Frantzikinakis, Multiple correlation sequences and nilsequences, Invent. Math., 202 (2015), 875-892.  doi: 10.1007/s00222-015-0579-7.  Google Scholar

[14]

N. Frantzikinakis, Multiple recurrence and convergence for Hardy sequences of polynomial growth, J. Anal. Math., 112 (2010), 79-135.  doi: 10.1007/s11854-010-0026-z.  Google Scholar

[15]

N. Frantzikinakis, A multidimensional Szemerédi theorem for Hardy sequences of different growth, Trans. Amer. Math. Soc., 367 (2015), 5653-5692.  doi: 10.1090/S0002-9947-2014-06275-2.  Google Scholar

[16]

N. Frantzikinakis, Equidistribution of sparse sequences on nilmanifolds, J. Anal. Math., 109 (2009), 353-395.  doi: 10.1007/s11854-009-0035-y.  Google Scholar

[17]

H. Furstenberg, Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Anal. Math., 31 (1977), 204-256.  doi: 10.1007/BF02813304.  Google Scholar

[18]

H. FurstenbergY. Katznelson and D. Ornstein, The ergodic theoretical proof of Szemerédi's theorem, Bull. Amer. Math. Soc. (N. S.), 7 (1982), 527-552.  doi: 10.1090/S0273-0979-1982-15052-2.  Google Scholar

[19]

B. Host and B. Kra, Nonconventional ergodic averages and nilmanifolds, Ann. of Math. (2), 161 (2005), 397–488. doi: 10.4007/annals.2005.161.397.  Google Scholar

[20]

B. Host and B. Kra, Uniformity seminorms on $l^{\infty}$ and applications, J. Anal. Math., 108 (2009), 219-276.  doi: 10.1007/s11854-009-0024-1.  Google Scholar

[21]

D. Karageorgos and A. Koutsogiannis, Integer part independent polynomial averages and applications along primes, Studia Math., 249 (2019), 233-257.  doi: 10.4064/sm171102-18-9.  Google Scholar

[22]

A. Koutsogiannis, Integer part polynomial correlation sequences, Ergodic Theory Dynam. Systems, 38 (2018), 1525-1542.  doi: 10.1017/etds.2016.67.  Google Scholar

[23]

A. Koutsogiannis, Closest integer polynomial multiple recurrence along shifted primes, Ergodic Theory Dynam. Systems, 38 (2018), 666-685.  doi: 10.1017/etds.2016.40.  Google Scholar

[24]

L. Kuipers and H. Niederreiter, Uniform Distribution of Sequences, Pure and Applied Mathematics, Wiley-Interscience, New York-London-Sydney, 1974.  Google Scholar

[25]

A. Leibman, Multiple polynomial correlation sequences and nilsequences, Ergodic Theory Dynam. Systems, 30 (2010), 841-854.  doi: 10.1017/S0143385709000303.  Google Scholar

[26]

A. Leibman, Nilsequences, null-sequences, and multiple correlation sequences, Ergodic Theory Dynam. Systems, 35 (2015), 176-191.  doi: 10.1017/etds.2013.36.  Google Scholar

[27]

M. N. Walsh, Norm convergence of nilpotent ergodic averages, Ann. of Math. (2), 175 (2012), 1667–1688. doi: 10.4007/annals.2012.175.3.15.  Google Scholar

[28]

H. Weyl, Über die Gleichverteilung von Zahlen mod. Eins., Math. Ann., 77 (1916), 313-352.  doi: 10.1007/BF01475864.  Google Scholar

[1]

Isabeau Birindelli, Françoise Demengel, Fabiana Leoni. Boundary asymptotics of the ergodic functions associated with fully nonlinear operators through a Liouville type theorem. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020395

[2]

Bimal Mandal, Aditi Kar Gangopadhyay. A note on generalization of bent boolean functions. Advances in Mathematics of Communications, 2021, 15 (2) : 329-346. doi: 10.3934/amc.2020069

[3]

Huu-Quang Nguyen, Ya-Chi Chu, Ruey-Lin Sheu. On the convexity for the range set of two quadratic functions. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020169

[4]

Xinpeng Wang, Bingo Wing-Kuen Ling, Wei-Chao Kuang, Zhijing Yang. Orthogonal intrinsic mode functions via optimization approach. Journal of Industrial & Management Optimization, 2021, 17 (1) : 51-66. doi: 10.3934/jimo.2019098

[5]

Lars Grüne. Computing Lyapunov functions using deep neural networks. Journal of Computational Dynamics, 2020  doi: 10.3934/jcd.2021006

[6]

Peter Giesl, Sigurdur Hafstein. System specific triangulations for the construction of CPA Lyapunov functions. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020378

[7]

Yu Zhou, Xinfeng Dong, Yongzhuang Wei, Fengrong Zhang. A note on the Signal-to-noise ratio of $ (n, m) $-functions. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020117

[8]

Djamel Aaid, Amel Noui, Özen Özer. Piecewise quadratic bounding functions for finding real roots of polynomials. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 63-73. doi: 10.3934/naco.2020015

[9]

Tahir Aliyev Azeroğlu, Bülent Nafi Örnek, Timur Düzenli. Some results on the behaviour of transfer functions at the right half plane. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020106

[10]

Meenakshi Rana, Shruti Sharma. Combinatorics of some fifth and sixth order mock theta functions. Electronic Research Archive, 2021, 29 (1) : 1803-1818. doi: 10.3934/era.2020092

[11]

Peter Giesl, Zachary Langhorne, Carlos Argáez, Sigurdur Hafstein. Computing complete Lyapunov functions for discrete-time dynamical systems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 299-336. doi: 10.3934/dcdsb.2020331

[12]

Kalikinkar Mandal, Guang Gong. On ideal $ t $-tuple distribution of orthogonal functions in filtering de bruijn generators. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020125

[13]

Tomasz Szostok. Inequalities of Hermite-Hadamard type for higher order convex functions, revisited. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020296

[14]

Jong Yoon Hyun, Boran Kim, Minwon Na. Construction of minimal linear codes from multi-variable functions. Advances in Mathematics of Communications, 2021, 15 (2) : 227-240. doi: 10.3934/amc.2020055

[15]

Arthur Fleig, Lars Grüne. Strict dissipativity analysis for classes of optimal control problems involving probability density functions. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020053

[16]

Chunming Tang, Maozhi Xu, Yanfeng Qi, Mingshuo Zhou. A new class of $ p $-ary regular bent functions. Advances in Mathematics of Communications, 2021, 15 (1) : 55-64. doi: 10.3934/amc.2020042

[17]

Sugata Gangopadhyay, Constanza Riera, Pantelimon Stănică. Gowers $ U_2 $ norm as a measure of nonlinearity for Boolean functions and their generalizations. Advances in Mathematics of Communications, 2021, 15 (2) : 241-256. doi: 10.3934/amc.2020056

[18]

Junchao Zhou, Yunge Xu, Lisha Wang, Nian Li. Nearly optimal codebooks from generalized Boolean bent functions over $ \mathbb{Z}_{4} $. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020121

[19]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[20]

Aihua Fan, Jörg Schmeling, Weixiao Shen. $ L^\infty $-estimation of generalized Thue-Morse trigonometric polynomials and ergodic maximization. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 297-327. doi: 10.3934/dcds.2020363

2019 Impact Factor: 1.338

Article outline

[Back to Top]